Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Fort Worth, TX

October 8, 2018Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 8, 2018, 4:19 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 4:19 PM CDT (21:19 UTC)
Expired
Oct 8, 2018, 7:15 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 53 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS54 KFWD 082119
FFWFWD
TXC113-090015-
/O.NEW.KFWD.FF.W.0022.181008T2119Z-181009T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
419 PM CDT MON OCT 8 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Northwestern Dallas County in north central Texas...

* Until 715 PM CDT..

* At 418 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. This rainfall will lead to excessive water runoff
  and cause flash flooding. Low-lying areas are most vulnerable to
  rapidly rising water. Some low-water crossings may flood and become
  impassable.

* Some locations that will experience flooding include...
  Dallas, Irving, Grand Prairie, Carrollton, Richardson, Coppell, 
  Duncanville, Farmers Branch, University Park, Addison, Highland 
  Park, Cockrell Hill and Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3299 9668 3267 9685 3267 9704 3299 9703

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:55 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 8, 3:55 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
355 PM CDT Mon Oct 8 2018

.SHORT TERM...
/Through Tonight/

Another afternoon of showers and thunderstorms is underway as we
remain positioned downstream from a deep upper trough. Lift from
this system has contributed to a broad area of convection across
the western portion of the forecast area, as well as isolated
convection farther to the east. This trend should continue for the
next few hours before activity wanes later this evening. Through
the peak heating hours, a couple strong storms will be possible,
mainly due to the presence of strong surface based instability.
SBCAPE values are 1500-2000 J/kg across much of the forecast area,
where some breaks in the clouds have contributed to surface
heating. Moderate shear values and unidirectional profiles should
continue to limit the organization of strong or severe storms.
However, strong winds would be the main hazard with more robust
convection, along with brief heavy rain and lightning. Otherwise,
the broad area of showers and isolated storms ongoing from Killeen
to Gatesville should make northeastward progress towards the I-35
corridor later this evening, while also weakening.

Overnight, a potent shortwave digging through the upper trough
will generate a large complex of thunderstorms across West Texas
which will move towards our western counties prior to daybreak.
Some of this convection may reach strong/severe limits at times
with predominantly a wind threat. However, its intensity may be
declining after it enters our forecast area as it outruns upper
support to the west. Heavy rain and flooding will also be a
concern early Tuesday morning, especially if this line was to
slow down or stall, causing cell training to occur. The evolution
of this line and subsequent weather threats on Tuesday are
discussed below.

-Stalley

&&

.LONG TERM...
/Tuesday through Monday/

Our slow moving upper trough to the west will finally be on the
move Tuesday spreading rain and thunderstorms across the region. A
fairly well organized line of thunderstorms should be ongoing
early Tuesday morning across west Texas as strong forcing for
ascent spreads across the Panhandle and into the Southern Plains.
This line of storms will likely be approaching our western
counties prior to sunrise. Latest runs of the high resolution
guidance continue to show a weakening trend through the early
morning as the line approaches the I-35 corridor. This makes sense
given that the upper trough will likely eject north-northeast,
taking the best upper jet dynamics and forcing for ascent with it.
In addition, the strongest portion of the low level jet will also
transition northward.

As we get into midday and the early afternoon, the upper trough
axis will spread into west Texas. Despite our being removed from
the best upper forcing, the system will remain quite dynamic
across our region and we should see a reinvigoration of convection
near the I-35 corridor as the atmosphere destabilizes. With deep
moisture (PWs of 1.8 to 2") remaining in place and an increase in
low level convergence expected in the uncapped environment, we
should see rapid development of new convection into the afternoon
and evening hours. The latest 3km NAM and HRRR are most aggressive
with this scenario and are also the slowest of the guidance. With
the upper trough moving almost due north initially, this would
keep deep meridional flow in place across North Texas, and would
suggest a slow eastward movement initially with any new
convection. This would also allow several hours of afternoon
destabilization to occur along and east of I-35. The upper trough
will eventually swing through late tomorrow evening allowing any
additional convection to spread eastward. The severe threat will
be dependent upon how much morning activity occurs and how late
the afternoon convection develops. If the latest trends in the
high res guidance continue then it appears we will become quite
unstable by tomorrow afternoon, especially across our eastern
counties. While lapse rates are marginal, the hail threat appears
pretty low, but damaging winds would certainly be possible with
the strongest storms. There will continue to be a conditional
tornado threat given the low LCL's and instability, and would
certainly have to be monitored in areas where surface winds are
backed in the vicinity of any mesoscale boundaries. We'll have
high PoPs across the entire area for tomorrow and will hang on to
them a little longer into the evening hours given the likelihood
that the entire system is a little slower to depart the area.

Concerning the flash flood potential...there will be a threat for
heavy rainfall with any of the storms from this evening through
Tuesday evening since we keep the near 2" PWs in place. Storm
motions will be fast given the strong deep layer southerly flow,
so despite rainfall rates of 1.5-2"/hr, they should not persist in
any one area for very long. The only exception may be with the
line of showers/storms during the early morning hours. We'll have
to watch the organization of this overnight. If it appears that it
will make farther eastward progress than currently anticipated,
then we could have some issues over our western counties. We'll
hold off on issuing any flash flood watches at this time.

Rainfall should end from west to east quickly Tuesday night with
Wednesday and Thursday being rather nice days. We're still
monitoring the potential for the remnants of Sergio to interact
with a southward moving cold front later this week across the
Southern Plains. We'll keep 20-40% PoPs in for the Saturday-Sunday
timeframe at this time with the best chances on Sunday. There may
be some potential for heavy rainfall with this system.
Temperatures behind this cold front will be much more fall like
with highs in the 60s on Sunday into early next week.

Dunn

&&

.AVIATION... /Issued 1248 PM CDT Mon Oct 8 2018/
/18z TAFs/

An area of showers and thunderstorms is ongoing across western
North Texas this afternoon with more isolated activity developing
to the east. In addition, MVFR cigs will linger across parts of
North Texas before lifting to VFR in the next hour. Showers will
be possible at the TAF sites throughout the afternoon hours, and
instability will be more than sufficient to support instances of
lightning as well. Will introduce a brief VCTS mention late this
afternoon and early evening which will be the most likely time
for a couple storms to affect the TAF sites. VFR conditions should
prevail late this evening and into the overnight hours. Breezy
south winds around 15 kts will prevail through this time period.

Early Tuesday morning, widespread MVFR cigs are expected to
overspread all TAF sites once again. This will occur ahead of a
large thunderstorm complex taking shape across West Texas. This
broken line of storms should move towards the I-35 corridor by
late Tuesday morning while undergoing a weakening trend. Upon its
arrival, showers and thunderstorms should affect both DFW area
airports and Waco through midday. While this first batch of
convection continues to decay, some redevelopment is likely to
occur in immediate vicinity of the TAF sites throughout Tuesday
afternoon. Will introduce VCTS at all airports beginning around
16-17z, although its possible this timing may need to be bumped up
by a couple hours depending on the speed of the line. Several
hours of TS impacts will be likely into the afternoon hours and
possibly even into the evening.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  80  62  77  56 /  40  90  70   0   0
Waco                72  83  64  82  58 /  40  80  70   0   0
Paris               70  80  64  77  54 /  20  70  90   0   0
Denton              70  79  60  76  55 /  40  90  70   0   0
McKinney            70  79  61  76  54 /  30  90  80   0   0
Dallas              73  81  64  78  57 /  40  90  80   0   0
Terrell             72  85  65  81  57 /  20  80  90   0   0
Corsicana           72  82  64  79  57 /  30  80  80   0   0
Temple              72  83  64  82  59 /  40  80  70   0   0
Mineral Wells       69  79  56  76  53 /  60  90  30   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 8, 3:52 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
352 PM CDT Mon Oct 8 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
352 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue through the evening hours with
the greatest coverage along and west of Interstate 35. Some storms
may become strong with winds over 40 mph possible.

Late tonight, a line of storms will enter the western portions of
North and Central Texas. Heavy rain is expected with this line, and
strong winds may also occur. Some parts of the line may be severe
with a damaging wind threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread thunderstorms are expected to affect the area Tuesday and
Tuesday night as one or more thunderstorm complexes traverses the
region. Damaging winds will be the main threat with stronger
thunderstorms, but an isolated tornado or hail would also be
possible if any supercell thunderstorms are able to develop ahead of
the storm complex. Depending on the speed of the complexes of storms,
heavy rainfall may result in flash flooding or minor river flooding.

After a brief interlude of pleasant weather Wednesday and Thursday,
thunderstorm chances will return on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 3:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
344 PM CDT MON OCT 8 2018

TXZ103-104-119-082130-
Collin TX-Denton TX-Dallas TX-
344 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
SOUTHWESTERN COLLIN AND NORTHWESTERN DALLAS COUNTIES UNTIL 430 PM
CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cockrell Hill, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dallas, Plano, Irving, Grand Prairie, Carrollton, Frisco, Richardson,
Lewisville, Allen, Grapevine, Coppell, Duncanville, The Colony,
Farmers Branch, University Park, Highland Village, Addison, Highland
Park, Lake Dallas and Cockrell Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3313 9673 3268 9673 3266 9703 3315 9703
TIME...MOT...LOC 2044Z 174DEG 17KT 3276 9690

Stalley
Local storm report, Oct 8, 4:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     DALLAS                  32.77N  96.78W
10/08/2018  M62 MPH          DALLAS             TX   ASOS

            MEASURED 62 MPH AT DALLAS LOVE FIELD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:44 PM CDTSpecial Weather StatementFWDDallas46 min
Oct 8, 4:10 PM CDTAreal Flood AdvisoryFWDDallas2 hr
Oct 8, 4:45 PM CDTRiver Flood WarningFWDDallas16 hr
Oct 8, 4:45 PM CDTSpecial Weather StatementFWDFalls30 min
Oct 8, 5:16 PM CDTAreal Flood AdvisoryFWDCollin3 hr
Oct 8, 5:37 PM CDTSpecial Weather StatementFWDGrayson53 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.